Alert archive / Wisconsin / Gale Warnings in 2011

Gale Warning 17, NWS Green Bay, WI

October 17, 2011

NWS Green Bay, WI issued this gale warning at Oct 17, 2011, 9:58 AM CDT. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 17, 2011, 9:58 AM CDT (14:58 UTC)
Expired
Oct 17, 2011, 12:44 PM CDT
In force
3 hr
Issued by
NWS Green Bay, WI

The text

As transmitted, in the capitals the NWS used until 2016.

637 
WHUS73 KGRB 171458
MWWGRB

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREEN BAY WI
958 AM CDT MON OCT 17 2011

...GUSTY WINDS WILL LINGER THROUGH TONIGHT...

..A STRONG SURFACE LOW PRESSURE SYSTEM LINGERING NEAR JAMES BAY
CANADA WILL CONTINUE TO PRODUCE A TIGHT PRESSURE GRADIENT ACROSS
THE AREA TODAY...PRODUCING GUSTY WINDS AND HIGH WAVES ON LAKE
MICHIGAN AND THE BAY OF GREEN BAY. WINDS AND WAVES WILL BEGIN TO 
DIMINISH LATER TONIGHT.

LMZ542-543-172000-
/O.CAN.KGRB.GL.W.0016.000000T0000Z-111017T2000Z/
/O.NEW.KGRB.GL.W.0017.111017T1500Z-111017T2000Z/
LAKE MICHIGAN FROM STURGEON BAY WI TO TWO RIVERS WI-
LAKE MICHIGAN FROM TWO RIVERS WI TO SHEBOYGAN WI-
958 AM CDT MON OCT 17 2011

...GALE WARNING IN EFFECT UNTIL 3 PM CDT THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN GREEN BAY HAS ISSUED A GALE
WARNING...WHICH IS IN EFFECT UNTIL 3 PM CDT THIS AFTERNOON. 

* WEST WIND TO 30 KTS...WITH GUSTS TO 35 KTS. WINDS WILL EASE TO
  20 TO 25 KTS LATE AFTERNOON.

* WAVES: 3 TO 5 FT...WITH THE HIGHEST WAVES TOWARD THE OPEN
  WATERS OF LAKE MICHIGAN. WAVES WILL SUBSIDE TO 2 TO 4 FT LATE
  AFTERNOON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS AROUND 35 KNOTS OR GREATER ARE
EXPECTED. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

&&

$$

LMZ521-522-541-172300-
/O.CAN.KGRB.GL.W.0016.000000T0000Z-111017T1600Z/
/O.NEW.KGRB.SC.Y.0069.111017T1500Z-111018T0600Z/
THE BAY OF GREEN BAY SOUTH OF LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE AND NORTH OF A LINE FROM OCONTO WI TO LITTLE
STURGEON BAY WI-
THE BAY OF GREEN BAY SOUTH OF LINE FROM OCONTO WI TO LITTLE
STURGEON BAY WI-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
958 AM CDT MON OCT 17 2011

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 1 AM CDT TUESDAY...
...GALE WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GREEN BAY HAS ISSUED A SMALL
CRAFT ADVISORY...WHICH IS IN EFFECT UNTIL 1 AM CDT TUESDAY. THE
GALE WARNING HAS BEEN CANCELLED. 

* WEST WIND TO 30 KTS. WINDS WILL EASE TO 15 TO 25 KTS THIS
  AFTERNOON.

* WAVES: 3 TO 5 FT...WITH THE HIGHEST WAVE NEAR DEATHS DOOR AND
  TOWARD THE OPEN WATERS OF LAKE MICHIGAN. WAVES WILL SUBSIDE TO 2
  TO 4 FT THIS AFTERNOON.|

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OVER 20 KNOTS OR
WAVES GREATER THAN 4 FEET ARE EXPECTED TO PRODUCE HAZARDOUS
CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY
THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE
CONDITIONS.

&&

$$
1 follow-up statement
620 
WHUS73 KGRB 171744 AAA
MWWGRB

URGENT - MARINE WEATHER MESSAGE...UPDATED
NATIONAL WEATHER SERVICE GREEN BAY WI
1244 PM CDT MON OCT 17 2011

...GUSTY WINDS WILL LINGER THROUGH TONIGHT...

..A STRONG SURFACE LOW PRESSURE SYSTEM LINGERING NEAR JAMES BAY
CANADA WILL CONTINUE TO PRODUCE A TIGHT PRESSURE GRADIENT ACROSS
THE AREA TODAY...PRODUCING GUSTY WINDS AND HIGH WAVES ON LAKE
MICHIGAN AND THE BAY OF GREEN BAY. WINDS AND WAVES WILL BEGIN TO
DIMINISH LATER TONIGHT.

LMZ542-543-180000-
/O.CAN.KGRB.GL.W.0017.000000T0000Z-111017T2000Z/
/O.EXB.KGRB.SC.Y.0069.000000T0000Z-111018T0000Z/
LAKE MICHIGAN FROM STURGEON BAY WI TO TWO RIVERS WI-
LAKE MICHIGAN FROM TWO RIVERS WI TO SHEBOYGAN WI-
1244 PM CDT MON OCT 17 2011

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 7 PM CDT THIS EVENING...
...GALE WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GREEN BAY HAS ISSUED A SMALL
CRAFT ADVISORY...WHICH IS IN EFFECT UNTIL 7 PM CDT THIS EVENING.
THE GALE WARNING HAS BEEN CANCELLED. 

* WEST WIND 20 TO 25 KTS. WINDS WILL EASE TO 15 TO 20 KTS THIS
  EVENING.

* WAVES: 2 TO 4 FT. |

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OVER 20 KNOTS OR
WAVES GREATER THAN 4 FEET ARE EXPECTED TO PRODUCE HAZARDOUS
CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY
THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE
CONDITIONS.

&&

$$

LMZ522-180000-
/O.EXT.KGRB.SC.Y.0069.000000T0000Z-111018T0000Z/
THE BAY OF GREEN BAY SOUTH OF LINE FROM OCONTO WI TO LITTLE
STURGEON BAY WI-
1244 PM CDT MON OCT 17 2011

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 7 PM CDT THIS
EVENING...

* WEST WIND TO 30 KTS. WINDS WILL EASE TO 15 TO 25 KTS THIS
  EVENING.

* WAVES: 2 TO 4 FT...EASING TO 1 TO 2 FT THIS EVENING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OVER 20 KNOTS OR
WAVES GREATER THAN 4 FEET ARE EXPECTED TO PRODUCE HAZARDOUS
CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY
THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE
CONDITIONS.

&&

$$

LMZ521-541-180145-
/O.CON.KGRB.SC.Y.0069.000000T0000Z-111018T0600Z/
THE BAY OF GREEN BAY SOUTH OF LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE AND NORTH OF A LINE FROM OCONTO WI TO LITTLE
STURGEON BAY WI-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
1244 PM CDT MON OCT 17 2011

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 1 AM CDT
TUESDAY...

* WEST WIND TO 30 KTS. WINDS WILL EASE TO 15 TO 25 KTS THIS
  EVENING.

* WAVES: 3 TO 5 FT...WITH THE HIGHEST WAVE NEAR DEATHS DOOR AND
  TOWARD THE OPEN WATERS OF LAKE MICHIGAN. WAVES WILL SUBSIDE TO 2
  TO 4 FT THIS EVENING.|

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OVER 20 KNOTS OR
WAVES GREATER THAN 4 FEET ARE EXPECTED TO PRODUCE HAZARDOUS
CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY
THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE
CONDITIONS.

&&

$$

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this gale warning went out at Oct 17, 6:31 AM CDT, 3 hours 27 minutes earlier.

Area forecast discussion, Oct 17, 6:31 AM CDT, 3 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
631 AM CDT MON OCT 17 2011

UPDATED AVIATION PORTION FOR NEW TAF ISSUANCE

.SHORT TERM...TODAY/TONIGHT/TUESDAY. SOUTHERN EXTENT OF WRAP
AROUND CLOUDS DURING THIS PERIOD WILL HAVE SOME IMPACT ON WINDS
AND TEMPS TODAY AND THEREFORE THE MAIN FOCUS OF THIS FORECAST. MORE SUN
WOULD ENCOURAGE MORE MIXING AND STRONGER GUSTS TODAY WHILE COOLER
CONDITIONS EXPECTED UNDER ANY CLOUD COVER. SAT IMAGERY THIS
MORNING SHOWS THE LEADING EDGE OF THE CLOUDS HAVE WORKED INTO FAR
NORTH CENTRAL AND NORTHEAST WISCONSIN AS A SHORT WAVE SPOKE
PIVOTED OVER THE NORTHERN GREAT LAKES REGION OVERNIGHT. BUT
LATEST TRENDS INDICATED THE CLOUDS HAVE SLOWED AND EVEN DIMINISHED AS
THE SPOKE OF ENERGY SLIDES EAST. GFS AND NAM CU RULE INDICATED
DIURNAL SCT-BKN CLDS POSSIBLE TODAY BUT REAL TIME SURFACE
DEW POINTS WERE RUNNING MUCH LOWER THAN GUIDANCE SO ANTICIPATE MORE
SUN AND BLUSTERY WINDS. WINDS TO H8 ARE PROGGED TO RELAX THIS
AFTERNOON SO THE BLUSTERY CONDITIONS WILL DECREASE LATER THIS
AFTERNOON.

MODELS IN GOOD AGREEMENT OF A SLOW ADVANCEMENT OF THE SYSTEM
CLOUDS SOUTHWARD TODAY BUT A TREND OF THE CLOUDS WORKING SOUTH LATER
TONIGHT AND ESPECIALLY LATER TUESDAY AS THE BOUNDARY LAYER FLOW
BECOMES MORE NORTHWESTERLY. H8 FLOW BECOMES MORE NORTHERLY LATE
TUESDAY AS THE CENTRAL ROCKIES SYSTEM BEGINS TO PHASE WITH ENERGY
FROM THE LARGE CANADIAN LOW PRESSURE SYSTEM OVER THE REGION.

NO CHANGES TO LOW END CHC POPS FOR TUESDAY WITH UPPER HEIGHT FALLS
AND INCREASING MOISTURE. WILL DELAY MENTION FOR MAINLY THE
AFTERNOON HOURS AS THE AIR MASS SATURATES WITH COOLING
TEMPERATURES. LITTLE OR NO PCPN MEASUREMENT ANTICIPATED.

.LONG TERM...TUESDAY NIGHT THROUGH SUNDAY.  THE MAIN CONCERN
DURING THIS PART OF THE FORECAST IS THE CHANCE FOR LAKE-EFFECT
PRECIPITATION.

MODELS WERE DEVELOPING A 500MB LOW OVER THE UPPER GREAT LAKES
REGION DURING THE FIRST PART OF THE WORK WEEK. THE SYSTEM WAS THEN
FORECAST TO MOVE EAST AS A STRENGTHENING SURFACE LOW MOVES
NORTHEAST ALONG THE ATLANTIC COAST. MUCH COLDER AIR WILL MOVE INTO
THE REGION DUE TO NORTHERLY FLOW ON THE BACK SIDE OF THE SYSTEM.
FAVORABLE FETCH FOR LAKE-EFFECT PRECIPITATION IS MAINTAINED
THROUGH THE MIDDLE OF THE WEEK BEFORE WINDS BACK WITH THE ARRIVAL
OF SURFACE AND UPPER LEVEL RIDGES. NOT EXPECTING ANY SIGNIFICANT
SNOW IN THE NORTH AT THIS POINT...BUT THERE WILL PROBABLY BE AT
SOME SNOW OR A MIX OF RAIN AND SNOW THERE.

HAVE COLDER THAN NORMAL HIGHS AND NEAR NORMAL LOWS FOR THE EARLY
PART OF THE FORECAST PERIOD DUE TO ABUNDANT CLOUD COVER. HAVE
TEMPERATURES TRENDING BACK A LITTLE CLOSER TO NORMAL LATER IN THE
WEEK.
&&

.AVIATION...VFR BUT BLUSTERY CONDITIONS WILL CONTINUE TODAY.
STRONG WEST WINDS TO 40KTS TO 2K WILL MIX DOWN IN LOCATIONS WHICH
SEE MOSTLY SUNNY SKIES. MORNING RAOB SHOWS 41 KNOT WINDS AT 270
1.5 K.  WINDS ALOFT BEGIN TO RELAX THIS AFTERNOON TO BEGIN TO EASE
THE GUSTY WINDS. VFR CONDITIONS WILL PREVAIL TONIGHT BUT MID LEVEL
CLOUDS WILL BE ON THE INCREASE FROM THE NORTH. SCT MVFR CIGS WITH
LIGHT PRECIPITATION MAY WORK INTO NORTH CENTRAL WISCONSIN
OVERNIGHT.

TDH
&&

.MARINE...WILL CONTINUE GALE WARNING THIS MORNING AND EXTEND THE
SOUTHERN PORTION OR AREAS SOUTH OF ALGOMA INTO EARLY AFTERNOON.
MORE SUNSHINE WILL PROMOTE MIXING DOWN OF THE WINDS TODAY...BUT
PROGS INDICATE WINDS OFF THE SURFACE BEGIN TO RELAX THIS AFTERNOON
SO GALE GUST THREAT SHOULD END. LATER SHIFTS WILL LIKELY CHANGE
THE GALE WARNING TO A SMALL CRAFT ADVISORY AS CONDITIONS CHANGE
TODAY.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Oct 17, 4:06 AM CDT, 5 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
406 AM CDT MON OCT 17 2011

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-181100-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE-
MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE-
WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET-
MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO-
406 AM CDT MON OCT 17 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

GUSTY WEST WINDS OF 35 TO 40 MPH WILL CONTINUE TODAY OVER CENTRAL
AND NORTHEAST WISCONSIN. SLIGHTLY HIGHER WIND GUSTS WILL BE
POSSIBLE OVER PORTIONS OF DOOR COUNTY. THE STRONG WIND GUSTS ARE
EXPECTED TO EASE LATER THIS AFTERNOON. THE STRONG WINDS MAY MAKE
FOR DIFFICULT TRAVEL FOR HIGH PROFILE VEHICLES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO REPORT PEAK WIND GUSTS TO THE NATIONAL
WEATHER SERVICE IN GREEN BAY.

LMZ521-522-541>543-181100-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-
406 AM CDT MON OCT 17 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE
MICHIGAN AND THE WATERS OF GREEN BAY.

.DAY ONE...TODAY AND TONIGHT

A GALE WARNING IS IN EFFECT TODAY. GALE FORCE GUSTS ARE EXPECTED
TO LINGER TODAY BEFORE EASING THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ANOTHER PERIOD OF CONDITIONS HAZARDOUS TO SMALL CRAFT WILL LIKELY
OCCUR DURING THE MIDDLE TO LATTER PART OF THE WORK WEEK WHEN A
PROLONGED PERIOD OF NORTHERLY WINDS IS EXPECTED.

TH/MG

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 17, 9:58 AM CDTSmall Craft AdvisoryGRB12 hr

Nearby

Gale Warnings in Wisconsin, 2011Every gale warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.